September 3, 2010 at 2:56 pm #3383jonpaysonParticipant
I’ve been on the appropriate dose of allopurinol for 3 weeks, and I have been on prednisone for 2 months.
Over the last week I’ve been trying to drop my pred down from 20 to 10. But each time I do I start to get pain in my toes and other areas which had bothered me before the prednisone.
Does anyone know how long is too long to be on 20 mg of prednisone? And at what point will the allopurinol do the job of the pred?
September 3, 2010 at 9:29 pm #9804limpyParticipant
I was in the same boat as you I was up and down on Prednisone most of last winter and into spring. I started Allop May 22nd had one bad flare. After that was put on 60 mgs a day. It took about a month to wean down to 20 than another couple of weeks to get clear off them. Now I'm taking .6 mgs of colchicine twice a day and doing a lot better. I was so glad to get off prednisone as it's not a drug you want to take long term. If i were you i'd ask my doctor about getting on colchicine. good luck LIMPYSeptember 3, 2010 at 10:15 pm #9805jonpaysonParticipant
As it seems your about a month ahead of me in this gout game, maybe you can let me know if you had similar symptoms regarding prednison.
1) my Dr put me on .6 of colch and 20 mg of prednisone, he does not want me to go higher then the .6. Im also on 300 mg allip.
2) It seems like my knees have had a constant “light swelling” after 2 significant flare ups while going from 100-200 and 200-300 allip. In other words, they ahve had a small amount of fluid in them constantly since on the allip.
3) I decided to drop my does of prednisone from 20-10, and I started feeling pain in the past gout areas: Left big toe, neck, R ankle. The pain went away within an hour of increaseing the prednisone back up to a dose around 17.5.
4) my fear: the allip is not doing what its supposed to, Ive been on it for 6 weeks altogether, about 3 weeks at the 300 level. I would think that i should be able to get off prednisone by now.
My question for you: does this sound normal to your experience? Specifically, when you were going off pred, even though you had allip in your system, did you still get pain? How did you know when to get of the prednisone, and did you have to go back up in dose ever after you decreased it?
Thanks for the helpSeptember 4, 2010 at 7:08 am #9807zip2playParticipant
Just a couple thoughts:
1. A major side effect of prednisone is swelling/fluid rettention/edema casusd by sodium retention. So don't be surprised if the swelling doesn't go down with pain relief.
2. Synthetic steroids cause the body to shut down its own production, so wean VERY slowly especially as you get to lower doses. I think weans from 20 to zero should go in increments of 2.5 mg. if one has been dosing for a couple months.
I think a doctor who prefers prednisone to colchicne for gout treatment to 1 pill a day should not be treating gout. Has diarrhea become the new PLAGUE? Also, as many find out, despite the risks of prednisone, it doesn't work particularly well. Colchicine stops an attack, prednisone masks it. In fact weaning from prednisone often makes the pain worse than it would have been ABSENT the drug.
Maybe it's a faulty definition for me, but I consider any drug that must be weaned off of to be an addictive substance…if prednisone FELT good, the government would probably ban it.
Be patient with the allopurinol (and if prednisone is not stopping pain and swelling, then take something that will.)
A couple months on prednisone should not be too long, jon, but I think, as you do that beginning the move to 17.5 mg. now is appropriatte.
You might find this helpful:
Just curious, why has your Doctor Hippocrates decided that one colchicine a day is appropriate dosing? Did he say? Maybe he'd like to write up his novel theories for THE LANCET.September 4, 2010 at 8:51 am #9808limpyParticipant
Jon, Zip is right on about a slow step down from Prednisone. It worked real well for me at lower doses but my heart started pounding and skipping beats when I was on 60mgs a day and was told by my Rhumatologist to cut back to 30mgs a day. That was way to big of a drop. So decrease it slowly. As far as Allop it has given me back my life. Althought I still have some pain and numdness in my left foot and ankle I hate to think where I'd be without it. I use to lay in bed and try to find the one neutral spot. I could rest my leg in so I wouldn't have searing pain shooting thu my ankle. But after a few months on Allop things are so much better. I'm replacing my 7 foot pool table with a 9 foot one yesterday I helped tear it down and carry out the slates that have to weigh 150 lbs each. A couple of months ago I had my doubts that I'd every be able to stay on my feet long enough to play a game. So I'll finsh by saying. Stay on the Allop it will get better just give it time.
P.S. I'd ask your doctor about upping your dose of Colchicine. I take one .6mgs tablet twice a day and it has me going to the bathroom two or three time a day but it has taken the edge off the pain. Good luck. LIMPY
- You must be logged in to reply to this topic.